Mechanisms of the development of trazodone withdrawal symptoms

Int Clin Psychopharmacol. 1994 Summer;9(2):131-3. doi: 10.1097/00004850-199400920-00011.

Abstract

Three cases developed withdrawal symptoms of trazodone despite gradual discontinuation of therapeutic doses of the drug. This report suggests that effects of trazodone and its metabolite m-chlorophenylpiperazine on the serotonergic system, which may result in noradrenergic rebound after discontinuation, and short half-lives of these compounds are involved in the development of these symptoms. From a clinical point of view, we suggest that trazodone should be tapered off at a very slow rate.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Female
  • Humans
  • Male
  • Middle Aged
  • Serotonin / physiology*
  • Substance Withdrawal Syndrome / etiology
  • Substance Withdrawal Syndrome / physiopathology*
  • Trazodone / adverse effects*

Substances

  • Serotonin
  • Trazodone